Medline ® Abstracts for References 41,42
Aromatase inhibitor therapy and hair loss among breast cancer survivors.
Gallicchio L, Calhoun C, Helzlsouer KJ
Breast Cancer Res Treat. 2013;142(2):435. Epub 2013 Nov 7.
The objective of this study was to examine the associations between aromatase inhibitor therapy and hair loss or hair thinning among female breast cancer survivors. Data were analyzed from 851 female breast cancer survivors who responded to a hospital registry-based survey. Data on hair loss, hair thinning, demographic characteristics, and health habits were based on self-report; data on aromatase inhibitor therapy were collected on the survey and verified using medical record review. Logistic regression was used to estimate the odds ratios (ORs) and 95 % confidence intervals (CIs) for the associations between aromatase inhibitor therapy and the hair outcome variables adjusted for potential confounders, including age and chemotherapy treatment. The results showed that 22.4 % of the breast cancer survivors reported hair loss and 31.8 % reported hair thinning. In the confounder-adjusted analyses, breast cancer survivors who were within 2 years of starting aromatase inhibitor treatment at the time of survey completion were approximately two and a half times more likely to report reporting hair loss (OR 2.55; 95 % CI 1.19-5.45) or hair thinning (OR 2.33; 95 % CI 1.10-4.93) within the past 4 weeks compared to those who were never treated with an aromatase inhibitor. Current aromatase inhibitor use for two or more years at the time of the survey and prior use were significantly associated with hair thinning (current users,≥2 years: OR 1.86; prior users: OR 1.62), but not hair loss. Findings from this study suggest that aromatase inhibitor use is associated with an increased risk of hair loss and hair thinning independent of chemotherapy and age; these side effects are likely due to the substantial decrease in estrogen concentrations resulting from treatment with this drug. Future research should focus on examining these associations in a prospective manner using more detailed and objective measures of hair loss and thinning.
The Prevention and Research Center, The Weinberg Center for Women's Health and Medicine, Mercy Medical Center, 227 St. Paul Place, Baltimore, MD, 21202, USA, email@example.com.
Six cases of permanent alopecia after various conditioning regimens commonly used in hematopoietic stem cell transplantation.
Machado M, Moreb JS, Khan SA
Bone Marrow Transplant. 2007;40(10):979.
Alopecia, a side effect of chemotherapy, is usually temporary and reversible. Irreversible alopecia has been reported after high-dose chemotherapy (HDC) and hematopoietic stem cell transplantation (HSCT) especially related to BuCy containing conditioning regimens; however, the overall incidence is not known. We conducted a retrospective study to identify patients with chemotherapy-induced permanent alopecia after HSCT. We describe six such patients, two males and four females, among 760 patients transplanted between 1997 and 2004. Median age was 45 years (range, 37-65). There were three Caucasians and three African-Americans. Median follow-up was 30 months. Conditioning regimens included BuCy, Bu/Cy and etoposide (VP16) (one of these patients received second autograft after Cy and TBI) and CyVP16 and TBI. Our data show that permanent alopecia is a significant long-term side effect of HSCT and can be seen across the spectrum of diseases and transplant types and with non-busulfan containing regimens. We have observed that patients usually accept permanent alopecia as the price for the cure and therefore true incidence of permanent alopecia may be underestimated. Our findings may also have medico legal and psychosocial implications that need to be taken into consideration when consenting patients for HSCT.
Department of Medicine, University of Florida, Gainesville Florida, FL 32610, USA.